Agranulocytosis is an idiosynchratic reaction which may occur with any anti thyroid drug. Rashes and itch are also common with anti thyroid drugs and are not usually severe. Abnormalities of liver function are common with carbimazole, but severe hepatitis may occur with propyl thiouracil. Vasculitis and arthralgia are also occasionally seen with both agents.
Propyl thiouracil or carbimazole are both associated with agranulocytosis and must be stopped if this complication is suspected, and only restarted if a blood count has confirmed that the white cell count is in fact normal.
With confirmed new abnormalities or deterioration in liver function, stop anti thyroid drugs, though an alternative anti thyroid drug may be used subsequently if indicated.
With confirmed vasculitis, stop anti thyroid drugs, but with rash, it is usually possible to continue the anti thyroid drug.
This level of mild neutropaenia may be associated with thyrotoxicosis itself, and will be a normal finding in some individuals.
Continue therapy, but remind the patient of the symptoms that might suggest agranulocytosis, and institute regular monitoring of blood counts.
Stop the anti thyroid drug.
Warn the patient of the symptoms of neutropaenic sepsis and to attend immediately if they develop a fever, sore throat or otherwise feel unwell.
Monitor blood count daily.
Asymptomatic agranulocytosis usually responds well to withdrawal of the causative drug.
Do not rechallenge the patient with the same or alternative anti thyroid drugs in future.
Arrange definitive treatment of their thyrotoxicosis once their blood count has recovered e.g. radioactive iodine or surgery.
Stop the anti thyroid drug.
Take blood and urine cultures and arrange a chest radiograph.
Admit the patient to hospital and follow local guidelines and take local haematology and or microbiology advice for the treatment of neutropaenic sepsis. This will include administration of intra venous fluids, and broad spectrum antibiotics. Pseudomonas is a commonly implicated organism in these patients.
Monitor blood count 12 hourly initially, then daily if this is increasing.
Take advice from local haematologists. They may wish to perform a bone marrow trephine biopsy to guide whether to use granulocyte-colony stimulating factor (G-CSF). If the white cell count is not recovering haematologists may recommend G-CSF which may accelerate recovery in patients not responding after withdrawal of the offending drug, though this does not change eventual outcomes.
Do not rechallenge the patient with the same or alternative anti thyroid drugs in future. This is a life threatening complication, and there is significant cross reactivity between the two commonly used anti thyroid agents.
Arrange definitive treatment of their thyrotoxicosis once their blood count has recovered e.g. radioactive iodine or surgery. The patient may require medical preparation e.g. with beta blockers for radioactive iodine or with beta blockers and lugol's iodine for surgery if their thyrotoxicosis is not already well controlled.
Itch is a common feature of untreated thyrotoxicosis, and usually settles as thyroid function improves.
Typical drug rashes are also common with anti thyroid drugs and usually respond to topical treatments, antihistamines. If the rash is severe, switch to an alternative anti thyroid drug using a dose equivalence of 5mg carbimazole to 50mg propyl thiouracil.
Arthralgia and vasculitis are very rare with carbimazole but are seen more frequently with propylthiouracil treatment.
If this is suspected, stop the anti thryoid drug. Perform an autoantibody screen, particularly a full ANCA screen, for drug-induced lupus and discuss with rheumatology and/ or renal medicine.
Do not rechallenge the patient with an alternative anti thyroid drug, but in stead a definitive treatment e.g. radioactive iodine or surgery should be arranged.